The alternating between Minocin MR and regular Minocin just did not work that well, as I would have occasional slight breakthrough flares and joint pains. This became especially apparent as an MR problem when I tried increasing the use of the MR tablets (which expire shortly anyhow). So back to just the plain ordinary Minocin brand capsule 5 days per week, and now have gone a couple weeks with no flares. Still not ready to go back to 3 per week just yet. Because I have kidney stones, my urologist prescribed Potassium Citrate in megadoses to prevent the formation of the stones. He wanted me to take two per day. I tried that, but then my joints (several of which are still somewhat swollen from the disaster of having taken Bactrim back in March) would sort of ITCH or feel weird. So I dropped back to one per day. I was using some samples he had given me, as the pharmacy had to order the drug. When I picked up the regular prescription, there is a warning about interaction if you take Tetracyclines!! GRRRRRRR. Thanks, doc. I had noticed that the last few times I had taken Minocin (which I take first thing in the am) after having taken the Potassium Citrate in the evening (it is an extended release tablet, so is still releasing the next morning) my ears would start feeling like I had water in them (plugged, buzzy). That would last for several hours, starting about an hour after taking the Minocin. Now I see this warning in the info on the new drug, and it is an AH HA! moment. OK, so now what do I do? First thing REDUCE THE INTAKE OF POTASSIUM CITRATE. Monitor that ear buzzy thing, and push comes to shove, no more of that supplement! Will just have to deal with kidney stones, maybe try the much lower dose of Potassium Citrate (1/10th the potency) that is available at health food stores. (The urologist wanted me to drink lemon juice every day, but I have this thing about wanting to keep my TEETH, for God's sake!!) (Besides which, citrus and RA are not good together...cannot even eat oranges or tangerines...). I am being super cautious about the dose. Do not want to allow the flares back. Will remain on the 5 per week for at least two more weeks. Then may start substituting the generic Ranbaxy minocycline a couple days per week, see how that works, then 3 days per week, then only Ranbaxy. If it works. Ever the guinea pig.
One other thing I have noticed that is new. When I had the setback and flares due to taking Bactrim (again, only took 2 doses one day, and one dose the third day, and the result was horrific in every way), my left ankle and right knee both really swelled up and were painful, as well as to some extent my right wrist (upper inside area). That pain has gone away, but the swelling really takes a long time to also disappear. Finally I can see most of my left ankle outer bone. Still a bit of swelling below it. And below my right knee is a big soft spot, gradually getting smaller, but still almost as large as my knee. The puffiness above my left wrist is also receding. Those have cause no pain at all for many weeks, but whatever caused the inflammation, left the inflammation behind without the pain. Guess whatever is causing that swelling has to be re-absorbed by the body. Slow process.
So, onward we go. Hope this information reaches someone, anyone, who can use it beneficially. Hey, any medical researchers out there reading this? Please help us!!